I am seeking your expert advice for my father who is 60 years old and had undergone a heart by-pass surgery (CABG) and Arterial Septal Defect (ASD) Surgery 2 months back in Oct 2010. After the surgery, he seemed to be doing fine for 15days or so but then developed low grade fever and pain in left side of his chest. The fever occasionally touches 100 F and the pain has grown sharper and seems to spread to his back. The follow-ups with the doctors have proved futile. Despite various blood tests/ECG/X-rays and CT-scan, they haven’t been able to find the cause of this pain and fever. He is constantly on pain killers to curb pain and fever. Please help us and advice what should we do.
This is an infection until proven otherwise. I cannot imagine all tests are negative. Typically patients after bypass surgery have a small collection of fluid in the left chest that may have become infected, but in addition pushes on the lungs, and prevents normal deep breathing. Together they are called a “pleural effusion” and “atelectasis”:
Atelectasis is an abnormal condition characterized by the collapse of lung tissue, preventing the respiratory exchange of carbon dioxide and oxygen. Atelectasis – a collapsed or airless state of the lung – may be acute or chronic, and may involve all or part of the lung. The primary cause of atelectasis is obstruction of the bronchus serving the affected area.
The combination sometimes results into what is called a Dressler’s Syndrome or Post-Cardiotomy Syndrome and occasionally happens after heart surgery.
Symptoms typically appear 2-3 weeks following surgery
- May last for weeks or months
- chest pain (91%)
- Pericardial and pleural effusion
Three sequential images of the chest show a pre-op chest X ray in which the left lung base is clear (green arrow); on the third day post-op coronary artery jump bypass surgery, there is subsegmental atelectasis at the left base (yellow arrow). Four weeks later, there is a left pleural effusion and subsegmental atelectasis visible (red arrow).
Treatment is with anti-inflammatory medications and steroids. While I cannot be sure of course, this syndrome is typically difficult diagnose.
Hope this helps,